Child-Pugh Score Calculator

Calculate the Child-Pugh score to assess severity of chronic liver disease (cirrhosis) and classify into Class A, B, or C. Used alongside MELD score for liver disease severity assessment. Educational reference only.

🫁 Clinical Reference📐 Child-Pugh = Sum of 5 parameters (1-3 points each)🏥 Health
Bilirubin level
Albumin level
INR
Ascites
Encephalopathy
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
Child-Pugh Score CalculatorChild-Pugh = Sum of 5 parameters (1-3 points each)score 5-15

Step-by-Step Examples

Example 1
Class A (Mild)

All parameters at 1 point each.

  • Total = 1+1+1+1+1 = 5
  • Class A — compensated cirrhosis
  • Best prognosis category
✓ Score 5 — Class A
Example 2
Class B (Moderate)

Mixed scores: Bili=2, Alb=2, INR=2, Asc=1, Enc=1.

  • Total = 2+2+2+1+1 = 8
  • Class B — moderate decompensation
  • Intermediate prognosis
✓ Score 8 — Class B
Example 3
Class C (Severe)

Bili=3, Alb=3, INR=2, Asc=2, Enc=2.

  • Total = 3+3+2+2+2 = 12
  • Class C — severe decompensated cirrhosis
  • Most severe category
✓ Score 12 — Class C

Real-World Applications

Common Mistakes to Avoid

⚠️
Using subjective severity assessments inconsistently

Ascites and encephalopathy grading involves some clinical judgment that should be performed by trained healthcare providers for consistency and accuracy.

⚠️
Treating Child-Pugh and MELD as interchangeable

Both assess liver disease severity but use different parameters and have different primary clinical applications — MELD is now preferred for transplant allocation specifically.

⚠️
Assuming the survival percentages apply to any individual

Listed survival rates are population averages from research studies — individual patient outcomes depend on many additional factors beyond the Child-Pugh score alone.

Frequently Asked Questions

What does Child-Pugh score assess?
Severity of chronic liver disease (cirrhosis) using five parameters: bilirubin, albumin, INR (clotting), ascites (fluid retention), and hepatic encephalopathy (brain function impairment).
What are the Child-Pugh classes?
Class A (5-6 points): well-compensated disease. Class B (7-9 points): significant functional compromise. Class C (10-15 points): decompensated disease with most severe impairment.
How is Child-Pugh different from MELD?
Child-Pugh includes subjective clinical assessments (ascites, encephalopathy grading) while MELD uses only objective lab values. MELD has largely replaced Child-Pugh for transplant allocation but Child-Pugh remains useful for general prognosis discussions.
What is hepatic encephalopathy?
A decline in brain function due to liver disease's inability to remove toxins from blood, ranging from subtle cognitive changes (Grade 1) to coma (Grade 4).
Is Child-Pugh score still clinically relevant?
Yes — while MELD is preferred for transplant prioritization, Child-Pugh remains valuable for general prognosis discussions, treatment planning, and as it's been validated in research for decades.

Related Health Calculators